FDA Safety Alert for OTC Chinese Cough Syrup that Contains Unidentified Morphine

The Food and Drug Administration (FDA) has issued a warning to consumers not to use Licorice Coughing Liquid, an over-the-counter cough syrup, because the product contains unidentified morphine.

Ma Ying Long Pharmaceutical Group manufactures the cough syrup. The cough syrup’s label contains information written in English and Chinese, but the English text does not identify the presence of morphine, a pain reliever. Consumers who are hypersensitive to morphine could suffer severe allergic reactions if they take Licorice Coughing Liquid. Symptoms of morphine overdose may include slow breathing, slow heartbeat, and loss of consciousness, according to WebMD.

The effects of morphine can include, but are not limited to, respiratory depression and death. WebMD explains that morphine can cause nausea, vomiting, constipation, dizziness, lightheadedness, drowsiness, or sweating. If any of these side effects persist or worsen, the individual should consult a doctor or pharmacist promptly.

The Licorice Coughing Liquid is manufactured in China by Ma Ying Long Pharmaceutical Group and is distributed in the United States by Master Herbs USA, Inc. of Pomona, California. The distributor has agreed to recall the product, which is available online and in some retail stores.

The FDA advises consumers not to purchase Licorice Coughing Liquid. Anyone who has already purchased the product should not use it.




This entry was posted in Health Concerns, Pharmaceuticals and tagged , , , , . Bookmark the permalink.

© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.